Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Wichita, KS

November 24, 2017Barton County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Nov 24, 2017, 2:09 PM CST for Barton County, Lincoln County, Russell County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2017, 2:09 PM CST (20:09 UTC)
Expired
Nov 24, 2017, 6:00 PM CST
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 162 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS83 KICT 242009
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
209 PM CST Fri Nov 24 2017

KSZ032-033-047-250000-
/O.NEW.KICT.FW.W.0002.171124T2009Z-171125T0000Z/
Russell-Lincoln-Barton-
209 PM CST Fri Nov 24 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...North 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
590 
WWUS83 KICT 242352
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
552 PM CST Fri Nov 24 2017

KSZ032-033-047-250100-
/O.EXP.KICT.FW.W.0002.000000T0000Z-171125T0000Z/
Russell-Lincoln-Barton-
552 PM CST Fri Nov 24 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033 AND 047...

Winds have been on the decrease since sunset which will allow the
grassland fire danger to decrease. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 24, 1:49 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 24, 1:49 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
149 PM CST Fri Nov 24 2017

.SHORT TERM...(This evening through Monday night)
Issued at 149 PM CST Fri Nov 24 2017

After record setting warmth this afternoon, temperatures will
remain unseasonably mild over the weekend as the air behind the
cold frontal passage tonight will be of modified Pacific origin.
Winds will be relatively light on Saturday as the surface high
pressure settles across the area. The upper ridge will amplify
across the western CONUS and into the Rockies by Saturday
night/Sunday with more of a westerly downslope component to the
low level flow developing on Sunday from western into central
Kansas. A significant upper trof over the eastern Pacific will
move inland along the West Coast Sunday night, where a stronger
vorticity maximum looks to move across California into southern
Nevada during Monday. The downstream upper ridge will translate
east across the Plains and central CONUS with record warmth
looking more likely again across parts of Kansas on Monday along
with stronger south winds over the area.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 149 PM CST Fri Nov 24 2017

The ECMWF/GFS are somewhat more similar now, though the GFS a
bit further south, in moving a rather compact/vigorous shortwave
upper trof across the central/southern Rockies during Tuesday and
into the central Plains Tuesday night. While mainly a light
precip/rain event, it could become marginally cold enough Tuesday
night for a wintry mix in central Kansas. This is in the spirit of
the going forecast. Otherwise, temperatures look to trend closer
to seasonal climo for Wednesday and Thursday. Some potential
exists for colder air to invade the Plains late next week.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM CST Fri Nov 24 2017

A cold front is still on the move to the southeast. It is on the
door step of KRSL and KGBD. Wind speeds will increase behind the
front as seen upstream and shown in the previous forecast issuance.
This front is still expected to push through KHUT and KICT around
0z and KCNU just before 6z; however, the winds will not change
other than in the directional component. Minimal aviation concerns
for most of this TAF period.

&&

.FIRE WEATHER...
Issued at 149 PM CST Fri Nov 24 2017

Very high to marginally extreme grassland fire danger will exist
into early this evening behind a pre-frontal surface trof across
central Kansas.

Only moderate grassland fire danger is expected over the weekend
due to slightly cooler air and light to modest wind speeds.

Stronger south winds and unseasonably warm air will return on
Monday which will elevate the grassland fire danger across the
area. Very high fire danger is expected during Monday afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  62  36  66 /   0   0   0   0
Hutchinson      40  62  36  67 /   0   0   0   0
Newton          40  61  36  66 /   0   0   0   0
ElDorado        42  61  36  65 /   0   0   0   0
Winfield-KWLD   44  62  36  65 /   0   0   0   0
Russell         37  61  36  69 /   0   0   0   0
Great Bend      37  61  36  69 /   0   0   0   0
Salina          39  62  37  68 /   0   0   0   0
McPherson       39  61  36  67 /   0   0   0   0
Coffeyville     44  62  34  65 /   0   0   0   0
Chanute         42  61  35  64 /   0   0   0   0
Iola            41  60  35  63 /   0   0   0   0
Parsons-KPPF    43  60  34  64 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ032-033-047.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...VJP
FIRE WEATHER...KED
Hazardous weather outlook, Nov 24, 4:10 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 AM CST Fri Nov 24 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 AM CST Fri Nov 24 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high grassland fire danger will be possible for this afternoon
across portions of Central and Southeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high grassland fire danger is expected across much of the area
on Monday.

Light snow could mix with rain over Central Kansas for late Tuesday
night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.